Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 67, NWS Topeka, KS

May 30, 2012Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2012, 12:42 AM CDT for Douglas County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2012, 12:42 AM CDT (05:42 UTC)
Expired
May 30, 2012, 1:04 AM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Douglas County, KS

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2795 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS53 KTOP 300542
SVRTOP
KSC045-300615-
/O.NEW.KTOP.SV.W.0067.120530T0542Z-120530T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1242 AM CDT WED MAY 30 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1238 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONE
  STAR...AND MOVING EAST AT 35 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* LOCATIONS IMPACTED INCLUDE...
  LAWRENCE...EUDORA AND LAWRENCE AIRPORT.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 200 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3886 9531 3893 9538 3905 9523 3904 9518
      3897 9518 3898 9516 3897 9513 3898 9511
      3896 9509 3898 9509 3899 9507 3898 9505
      3892 9505
TIME...MOT...LOC 0542Z 250DEG 31KT 3890 9531

HAIL...1.25IN
WIND...<50 MPH

$$

LEIGHTON
1 follow-up statement
774 
WWUS53 KTOP 300604
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
104 AM CDT WED MAY 30 2012

KSC045-300614-
/O.CAN.KTOP.SV.W.0067.000000T0000Z-120530T0615Z/
DOUGLAS KS-
104 AM CDT WED MAY 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3886 9531 3893 9538 3905 9523 3904 9518
      3897 9518 3898 9516 3897 9513 3898 9511
      3896 9509 3898 9509 3899 9507 3898 9505
      3892 9505
TIME...MOT...LOC 0604Z 250DEG 31KT 3896 9508

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:46 PM CDT, 56 minutes earlier.

Area forecast discussion, May 29, 11:46 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1146 PM CDT TUE MAY 29 2012

...UPDATE TO AVIATION...

.DISCUSSION...

19Z WATER VAPOR SHOWS THE MEAN WESTERLIES WELL NORTH ACROSS CANADA
AND THE NORTHERN PLAINS. A COUPLE WAVES WERE MOVING EAST...ONE
MOVING INTO THE NORTHERN ROCKIES. THIS LEAVES QUASI-ZONAL FLOW OVER
KS. AT THE SFC...19Z OBS SHOWS THE FRONT /OR AT LEAST THE WIND
SHIFT/ HAS PUSHED SOUTH INTO SOUTHEAST KS. THERE IS STILL A GOOD
MOISTURE GRADIENT ACROSS ANDERSON AND COFFEY COUNTIES WHERE A CU
FIELD IS SEEN TRYING TO EXPAND ON VISIBLE IMAGERY.

FOR TONIGHT WITH A LACK OF LARGE SCALE FORCING...PRECIP CHANCES WILL
BE DEPENDENT INITIALLY ON DIURNAL HEATING EARLY AND THEN THE LOW
LEVEL JET AND ISENTROPIC LIFT OVERNIGHT. WITH THE BOUNDARY SOUTH OF
ANDERSON AND COFFEY COUNTIES...IT APPEARS THE BETTER CHANCES FOR
EVENING CONVECTION WILL BE MAINLY SOUTH OF THE FORECAST AREA.
OVERNIGHT...THE NAM APPEARS TO BE THE ONLY MODEL WITH STRONG ENOUGH
MOISTURE ADVECTION BETWEEN 800 AND 700MB FOR THE ISENTROPIC LIFT TO
ACT UPON. THIS MAY BE A LITTLE OVERDONE GIVEN A GENERAL LACK OF
MOISTURE SEEN WITHIN THIS LAYER FROM THE OUN AND AMA SOUNDINGS THIS
MORNING. SO WHILE I CAN NOT COMPLETELY RULE OUT ELEVATED
CONVECTION...AM NOT OVERLY EXCITED ABOUT THE PROSPECTS. THEREFORE
HAVE GONE WITH SLIGHT CHANCES. ELEVATED INSTABILITY IS RELATIVELY
MARGINAL SO PROSPECTS FOR SEVERE WEATHER APPEAR TO BE LOW. THINKING
THE NIGHT IS MORE LIKELY TO BE CLEAR AND DRY...HAVE MIN TEMPS IN
LINE WITH COOLER MOS GUIDANCE GIVEN RELATIVELY LOW DEWPOINTS AND
SURFACE RIDGING.

WEDNESDAY IS A LITTLE MORE COMPLICATED WITH PRECIP CHANCES. MODELS
ARE STARTING TO KICK OUT SOME ENERGY BY THE AFTERNOON AS THE WAVE
OVER THE NORTHWEST DIVES SOUTHEAST THROUGH THE PLAINS. WITH THE
ECMWF STILL HINTING AT SOME KIND OF A MCS MOVING SOUTHEAST THROUGH
KS...THERE REMAINS A GOOD DEAL OF UNCERTAINTY IN LOCATION OF PRECIP.
NEVERTHELESS IT APPEARS THAT THE PROBABILITY FOR PRECIP SHOULD BE
INCREASING THROUGH THE DAY AND HAVE TRENDED THE POPS UP DURING THE
AFTERNOON WEDNESDAY. BETTER INSTABILITY SHOULD BE SOUTH OF THE
FORECAST AREA WHERE THE HIGHER DEWPOINTS REMAIN. MAIN CONCERN WILL
BE TEMPS GIVEN INCREASED CLOUD COVER AND NEUTRAL TEMP ADVECTION
THANKS TO AN EASTERLY LOW LEVEL WIND. THINK HIGHS SHOULD REMAIN IN
THE 70S.

WOLTERS

CHANCE FOR RAIN CONTINUES INTO WEDNESDAY NIGHT AS STRONG
SHORTWAVE TROF DROPS ACROSS THE NORTHERN PLAINS INTO THURSDAY
MORNING. CONCERNED THAT BETTER RAINFALL WILL OCCUR SOUTH OF THE
AREA WHERE AIR IS MORE UNSTABLE ALONG THE SURFACE FRONT...OR TO
THE NORTHEAST WHERE CONVERGENCE IN THE COLUMN AND BETTER SYNOPTIC
LIFT COME TOGETHER. EC SOLUTION BRINGS 850MB DEFORMATION ACROSS
THE AREA AND THAT WOULD GIVE MORE LIFT FOR BETTER CHANCES OF
ACCUMULATING RAINFALL. HAVE GENERALLY LESS THAN HALF AN INCH IN
THE FORECAST BUT HOPEFUL FOR LOCALLY HIGHER AMOUNTS. ANY PRECIP
CHANCES FOR THURSDAY AFTERNOON WILL DEPEND ON HOW FAR SOUTH THE
UPPER LOW TRACKS AND HAVE KEPT SOME PRECIP CHANCES CLEARING
QUICKLY TO THE EAST INTO THE EVENING HOURS. AIRMASS BEHIND THE
UPPER LOW IS QUITE COOL...AND HAVE HIGHS IN THE 60S THURSDAY WITH
NEAR 70 FOR FRIDAY.

WEATHER PATTERN TRANSITIONS INTO SATURDAY AS WESTERN RIDGE
AMPLIFIES AND FRONT RETREATS BACK NORTHWARD. KEPT A SLIGHT CHANCE
FOR SOME STORMS SATURDAY AS FRONT MOVES NORTH...OTHERWISE EXPECT
TEMPERATURES TO CLIMB BACK INTO THE 80S FOR SATURDAY WITH MIDDLE
80S TO NEAR 90 WEST POSSIBLE SUNDAY. PRECIPITATION CHANCES FOR
MONDAY AND TUESDAY WILL DEPEND ON HOW MUCH RIDGING PLAYS OUT IN
THE UPPER PATTERN AND WHERE THE SURFACE FRONT BECOMES
ORIENTED. BOTH EC AND GFS SEND A BACK DOOR COLD FRONT TOWARD THE
CWA BEHIND THE UPPER TROF MOVING OFFSHORE THE EAST COAST. THE EC
SLIGHTLY MORE AMPLIFIED AND WARMER WITH THE RIDGING WHILE THE GFS
MORE ZONAL...WITH THE BOUNDARY IN NEBRASKA MOVING INTO THE
NORTHERN COUNTIES FOR TUESDAY. COULD GET SOME PRETTY WARM
TEMPERATURES IF WE END UP MIXING INTO THE THERMAL RIDGE...OR
COULD GET LUCKY AND GET SOME RAIN IF THE FRONT MOVES SOUTH. KEPT A
CON CENSUS FORECAST OF WARMER TEMPERATURES WITH INCREASING RAIN
CHANCES INTO TUESDAY. 67

&&

.AVIATION...
WILL PLAN FOR VCTS AT TOP AND FOE FOR A FEW HOURS WITH UPSTREAM
CONVECTION. MHK APPEARS TO BE ON THE EAST END OF THINGS AT THIS
POINT. CONFIDENCE INCREASING ENOUGH FOR PRECIP INCLUSION IN THE
LATER HOURS BUT TIMING AND PERSISTENCE STILL
UNCERTAIN...ESPECIALLY AROUND 18Z. WILL GO WITH PROB30 AT THIS
POINT BUT BETTER COVERAGE EXPECTED WITH MAIN SYSTEM AFTER 00Z.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 29, 10:50 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT TUE MAY 29 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-310400-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1050 PM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS SOUTH OF INTERSTATE
70. SOME OF THESE MAY PRODUCE HAIL AROUND AN INCH IN DIAMETER.
THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY...WEDNESDAY
NIGHT...AND THURSDAY MORNING.

ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST ON FRIDAY EVENING
THROUGH SATURDAY AFTERNOON...AND THEN ONCE AGAIN FROM SUNDAY
EVENING TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 30, 12:09 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT WED MAY 30 2012

KSZ040-055-300545-
DOUGLAS-OSAGE-
1209 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND WEST
CENTRAL DOUGLAS COUNTIES...

THROUGH 1245 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF NORTHEASTERN OSAGE AND WEST CENTRAL DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLOBE...CLINTON LAKE...CLINTON AND LONE STAR.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3876 9527 3876 9572 3884 9574 3887 9561
      3887 9550 3890 9550 3894 9534
TIME...MOT...LOC 0509Z 259DEG 30KT 3881 9562
Local storm report, May 30, 12:18 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1218 AM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     HAIL             4 E CARBONDALE          38.82N 95.61W
05/30/2012  M1.00 INCH       OSAGE              KS   NWS EMPLOYEE

&&

GARGAN
Local storm report, May 30, 12:21 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1221 AM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HAIL             ALTA VISTA              38.86N 96.49W
05/29/2012  E1.00 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            FELL FOR 10 MIN.

1208 AM     HAIL             7 E ALTA VISTA          38.86N 96.36W
05/30/2012  E0.88 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

JL
Local storm report, May 30, 12:28 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     HAIL             5 W ESKRIDGE            38.86N 96.20W
05/30/2012  E1.00 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

GARGAN
Local storm report, May 30, 12:33 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             4 E CARBONDALE          38.82N 95.61W
05/30/2012  M1.50 INCH       OSAGE              KS   NWS EMPLOYEE

            HAIL COVERS THE GROUND

&&

GARGAN
Special weather statement, May 30, 12:33 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT WED MAY 30 2012

KSZ038-039-054-055-300615-
LYON-OSAGE-SHAWNEE-WABAUNSEE-
1233 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...OSAGE...
NORTHEASTERN LYON AND SOUTHEASTERN WABAUNSEE COUNTIES...

THROUGH 115 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
35 MPH ACROSS PORTIONS OF SOUTHERN SHAWNEE...OSAGE...NORTHEASTERN
LYON AND SOUTHEASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE HARVEYVILLE...DOVER...READING...BURLINGAME...
AUBURN...OSAGE CITY...MELVERN LAKE...SCRANTON...CARBONDALE...SOUTH
TOPEKA...LYNDON...BERRYTON...MELVERN...POMONA LAKE...
TECUMSEH...RICHLAND...QUENEMO AND OVERBROOK. MOTORISTS ALONG
THE KANSAS TURNPIKE BETWEEN MILE MARKERS 134 AND 188 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3846 9552 3846 9617 3898 9616 3906 9559
      3905 9558 3907 9553 3907 9551
TIME...MOT...LOC 0532Z 265DEG 29KT 3890 9604 3850 9606

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:46 PM CDTSpecial Weather StatementTOPDickinson29 min
May 29, 10:58 PM CDTSpecial Weather StatementTOPCoffey32 min
May 29, 11:04 PM CDTSpecial Weather StatementTOPMorris41 min
May 29, 11:26 PM CDTSpecial Weather StatementTOPMorris34 min
May 29, 11:44 PM CDTSpecial Weather StatementTOPMorris31 min
May 29, 11:55 PM CDTSpecial Weather StatementTOPFranklin20 min
May 30, 12:02 AM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee28 min
May 30, 12:09 AM CDTSpecial Weather StatementTOPDouglas36 min
May 30, 12:16 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage29 min
May 30, 12:33 AM CDTSpecial Weather StatementTOPOsage42 min
May 30, 12:52 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee23 min
May 30, 4:30 PM CDTSevere Thunderstorm WarningTOPCloud, Republic45 min
May 30, 4:53 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa22 min
May 30, 5:09 PM CDTSpecial Weather StatementTOPRepublic36 min
May 30, 5:12 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa48 min
May 30, 5:39 PM CDTSpecial Weather StatementTOPCloud36 min
May 30, 5:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley34 min
May 30, 6:23 PM CDTSpecial Weather StatementTOPClay22 min
May 30, 6:27 PM CDTSevere Thunderstorm WarningTOPPottawatomie48 min
May 30, 6:43 PM CDTSevere Thunderstorm WarningTOPWabaunsee32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.